Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 206, NWS Kansas City, MO

August 28, 2018Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 28, 2018, 8:37 PM CDT for Mercer County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 8:37 PM CDT (01:37 UTC)
Expired
Aug 28, 2018, 9:00 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Mercer County, MO

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 5:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2570 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.2
Supercell composite
18.9

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KEAX 290137
SVREAX
MOC129-290200-
/O.NEW.KEAX.SV.W.0206.180829T0137Z-180829T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT TUE AUG 28 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Mercer County in north central Missouri...

* Until 900 PM CDT.

* At 837 PM CDT, a severe thunderstorm was located 7 miles west of
  Mercer, or 16 miles south of Leon, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mercer, Pleasanton and South Lineville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 9338 4043 9371 4058 9376 4058 9342
TIME...MOT...LOC 0137Z 257DEG 25KT 4051 9366 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Barham

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:46 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 28, 6:46 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Tue Aug 28 2018

.Discussion...
Issued at 345 PM CDT TUE AUG 28 2018

Satellite imagery shows a weakly amplified pattern in place across
the Nation, with a notable shortwave trough seen zipping east into
the Dakotas, which will be the primary upper level driver for the
storms expected through the rest of the afternoon and overnight
periods in eastern Kansas and Missouri. Closer to home, the surface
front associated with the Dakotas trough is currently wallowing
around Nebraska City, southwest into central Kansas; which has
allowed breezy hot and humid south winds to prevail through the day
across the region. Otherwise, early this morning moisture transport
on the nose of the nocturnal jet, running parallel to the surface
front, spread across the frontal boundary to our north and helped
fuel morning into early afternoon thunderstorm activity across
northern Missouri. The morning activity is not anticipated to have
much, if any, moderating affect on the convection this afternoon and
evening as the southerly wind has effectively replaced any worked
over airmass from the earlier activity. Thus, the only follow on
effect from the morning storms expected is to lower flash flood
guidance values a little across far northwest Missouri this evening.

For the rest of the afternoon and overnight hours, the trough moving
through the Dakotas will continue it's trek east, dragging the cold
front southeast into and through eastern Kansas and Missouri
overnight. Currently, storms have started to bubble up just ahead of
and along the front, with activity moving back into far northwest
Missouri around 19Z. In general, the front will be pushing into a
rather unstable airmass this afternoon, with MUCAPE values across
our region running in the 4000+ J/KG range. But, the persistent
southwest jet, associated with the Dakotas trough, continues to keep
a bit of a cap in place across the Kansas-Missouri border; as
evidenced by early afternoon aircraft sounding from KMCI and flat
cloud structures on satellite in areas removed from the frontal
boundary. Thus, continue to expect only isolated storms in areas
more than 40 miles from the the front, with more persistent
convection tracking northeast along the front as it presses
southeast through the rest of the afternoon and overnight hours.
Shear along the front will range from 30 to 40 knots through the
evening, thus severe storms are likely at some point, though the
parallel nature of the flow to the front indicates that some large
hail will be possible, but that damaging wind from collapsing
storms or mixing down of the jet, is the most likely severe
weather feature this afternoon and tonight. Otherwise,
precipitable water values around 2 inches along the front will
allow for very efficient rain making storms, so any locations that
get more than one or two storms with torrential rain may see
flooding issues. There is some potential for late tonight/early
Wednesday morning for redevelopment of storms in a broad area of
far northern Missouri as many solution advertise the nocturnal jet
bumping into an elevated frontal boundary lagging behind the
front. This will bring more rain to areas north of the River, but
in a scattered nature, but will still need watching. And, the
last big adjustment to the forecast for tonight was to limit the
highest POPs to area along and north of the Missouri River, as the
capping from the southwest jet is looking strong enough to limit
the ability for storms to spread farther south before sunrise.

Beyond tonight...temperatures will cool nicely behind the front for
Wednesday and Thursday, with another chance for rain Thursday night
into Friday as another trough moves into the northern Plains.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 646 PM CDT TUE AUG 28 2018

Currently most of the thunderstorm activity has pushed east of
all TAF locations. However, guidance is still split on the next
round of storms later tonight. A cold front in northwest Missouri
has yet to push through the area and convection is still a
possibility. Additionally, IFR ceilings have developed behind the
cold front and should continue to spread south which will impact
all terminals until mid morning. Otherwise, expect VFR conditions
tomorrow with northerly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter/Otto
Hazardous weather outlook, Aug 28, 5:02 AM CDT, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Tue Aug 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat indices between 97-102 degrees are expected this afternoon.

 Severe storms are possible across the area late this afternoon into
 this evening. Large hail and damaging winds will be the main
 threats however, an isolated tornado cannot be completely ruled out.

 These storms will be capable of producing heavy rainfall which may
 lead to localized flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Aug 28, 8:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     7 E MACON               39.75N 92.33W
08/28/2018  E70 MPH          MACON              MO   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A PUBLIC REPORT OF
            ESTIMATED 65 TO 70 MPH WINDS AND QUARTER
            SIZED HAIL NEAR ANABEL.

&&

PP
Local storm report, Aug 28, 8:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     JACKSONVILLE            39.59N 92.47W
08/28/2018  E60 MPH          RANDOLPH           MO   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS.

&&

PP
Local storm report, Aug 28, 8:18 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
818 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             7 E MACON               39.75N 92.33W
08/28/2018  E1.00 INCH       MACON              MO   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYING PUBLIC REPORT OF
            QUARTER SIZED HAIL NEAR ANABEL.

&&

PP
Special weather statement, Aug 28, 8:19 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
819 PM CDT TUE AUG 28 2018

MOZ005>007-016-290200-
Putnam MO-Mercer MO-Harrison MO-Sullivan MO-
819 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM...MERCER...
NORTHWESTERN SULLIVAN AND NORTHEASTERN HARRISON COUNTIES UNTIL 900 PM
CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cainsville, or 16 miles northeast of Bethany, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Ridgeway, Mercer, Cainsville, Blythedale, Newtown,
Lucerne, Powersville, Pleasanton and South Lineville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Missouri.

LAT...LON 4033 9329 4038 9394 4058 9392 4058 9328
TIME...MOT...LOC 0119Z 270DEG 35KT 4046 9383

Barham
Special weather statement, Aug 28, 8:24 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 PM CDT TUE AUG 28 2018

KSZ025-103-MOZ020-021-028-290215-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-Clinton MO-
824 PM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHEASTERN BUCHANAN...WEST CENTRAL CLINTON
AND NORTHWESTERN PLATTE COUNTIES UNTIL 915 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewis And Clark Village, or 7 miles southeast of Atchison, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atchison, Gower, Agency, Dearborn, Lewis And Clark Village, Easton,
De Kalb, Iatan, Faucett, Potter, Bean Lake and Lewis And Clark Vi.

This includes Interstate 29 between mile markers 28 and 42.

LAT...LON 3937 9512 3949 9519 3977 9465 3956 9452
TIME...MOT...LOC 0124Z 242DEG 33KT 3947 9505

Barham
Local storm report, Aug 28, 8:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     5 W GALT                40.13N 93.45W
08/28/2018                   GRUNDY             MO   EMERGENCY MNGR

            LARGE TREES DOWN AND SHED DOORS BLOWN IN.

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:02 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer28 min
Aug 28, 7:08 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan32 min
Aug 28, 7:19 PM CDTSpecial Weather StatementEAXSchuyler41 min
Aug 28, 7:21 PM CDTSevere Thunderstorm WarningEAXChariton, Howard, Linn, Macon, Randolph, Saline39 min
Aug 28, 7:27 PM CDTSpecial Weather StatementEAXMercer, Putnam48 min
Aug 28, 7:35 PM CDTSpecial Weather StatementEAXSchuyler40 min
Aug 28, 7:46 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler29 min
Aug 28, 7:49 PM CDTSpecial Weather StatementEAXMacon26 min
Aug 28, 8:19 PM CDTSpecial Weather StatementEAXMercer41 min
Aug 28, 8:24 PM CDTSpecial Weather StatementEAXBuchanan51 min
Aug 28, 8:57 PM CDTSpecial Weather StatementEAXMercer48 min
Aug 29, 12:49 AM CDTSpecial Weather StatementEAXMacon, Randolph26 min
Aug 29, 1:03 AM CDTSpecial Weather StatementEAXLinn27 min
Aug 29, 8:29 AM CDTSpecial Weather StatementEAXBates31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.